Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 22, NWS State College, PA

June 21, 2016Adams County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 21, 2016, 7:59 PM EDT for Adams County, York County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2016, 7:59 PM EDT (23:59 UTC)
Expired
Jun 21, 2016, 9:00 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 12.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

281 
WUUS51 KCTP 212359
SVRCTP
PAC001-133-220100-
/O.NEW.KCTP.SV.W.0022.160621T2359Z-160622T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
759 PM EDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHWESTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 900 PM EDT

* AT 759 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BONNEAUVILLE... MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  YORK...PARKVILLE...RED LION...DALLASTOWN...SPRY...HANOVER...
  GETTYSBURG...WEIGELSTOWN...LAKE HERITAGE...JACOBUS...
  BONNEAUVILLE...LITTLESTOWN...YORKANA...MCSHERRYSTOWN...PENNVILLE...
  HAMPTON...GLEN ROCK...YORK AIRPORT...WINDSOR AND SHREWSBURY.

THIS INCLUDES INTERSTATE 83 FROM MILE MARKERS 1 TO 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3975 7725 3993 7726 3999 7650 3972 7648
TIME...MOT...LOC 2359Z 269DEG 25KT 3985 7716 

HAIL...1.00IN
WIND...60MPH
 
$$

LA CORTE
2 follow-up statements
499 
WWUS51 KCTP 220027
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
827 PM EDT TUE JUN 21 2016

PAC001-220037-
/O.CAN.KCTP.SV.W.0022.000000T0000Z-160622T0100Z/
ADAMS PA-
827 PM EDT TUE JUN 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. 

LAT...LON 3974 7700 3984 7698 3985 7696 3987 7696
      3988 7698 3991 7697 3993 7697 3999 7650
      3972 7648
TIME...MOT...LOC 0027Z 256DEG 27KT 3991 7686 

$$

PAC133-220100-
/O.CON.KCTP.SV.W.0022.000000T0000Z-160622T0100Z/
YORK PA-
827 PM EDT TUE JUN 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHWESTERN YORK COUNTY...

AT 827 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER YORK
AIRPORT... MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DALLASTOWN...SPRY...PARKVILLE...RED LION...HANOVER...YORK...
SHREWSBURY...JACOBUS...SPRING GROVE...NEW FREEDOM...GRANTLEY...
TYLER RUN-QUEENS GATE...STEWARTSTOWN...YORKANA...CROSS ROADS...
CODORUS...GLEN ROCK...YOE...YORK AIRPORT AND RAILROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3974 7700 3984 7698 3985 7696 3987 7696
      3988 7698 3991 7697 3993 7697 3999 7650
      3972 7648
TIME...MOT...LOC 0027Z 256DEG 27KT 3991 7686 

HAIL...1.00IN
WIND...60MPH
 
$$

LA CORTE
989 
WWUS51 KCTP 220107
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
907 PM EDT TUE JUN 21 2016

PAC133-220116-
/O.EXP.KCTP.SV.W.0022.000000T0000Z-160622T0100Z/
YORK PA-
907 PM EDT TUE JUN 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YORK COUNTY HAS
EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
DISIPATED.

LAT...LON 3974 7700 3984 7698 3985 7696 3987 7696
      3988 7698 3991 7697 3993 7697 3999 7650
      3972 7648
TIME...MOT...LOC 0104Z 269DEG 25KT 3991 7686 

$$

LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:55 PM EDT, 4 minutes earlier.

Area forecast discussion, Jun 21, 7:55 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
755 PM EDT TUE JUN 21 2016

.SYNOPSIS...

A cold front will continue to sag south of the Maryland border this
evening. Dry air moving down from the north will keep Central PA
dry tonight and Wednesday. A frontal system moving out of the
Midwest will bring a new chance for showers and thunderstorms
Wednesday night and Thursday. Dry weather should return for Friday
and last throughout the coming weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

The stripe of counties along the Maryland border continue to enjoy
isolated storms bubbling up in the marginally unstable airmass and
weak moisture convergence.

Dewpoints are in the 40s over the northern counties ranging to the
low and mid 50s over central areas. This dry air will continue to
filter south eventually helping to squash the remaining
convection.

Clearing will occur over most of the region early tonight with
overnight lows averaging in the 50s. some cooler northern valleys
will see the chilly 40s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Clearing and the lighter winds overnight could allow temps get
into the u40s near KBFD in the morning. However, if enough of the
mid clouds move overhead, the temps could hold a little higher.
Will just knock off a deg or two from prev forecasts over the
northern tier and lean toward a more-clear sky - or at least to
cloud cover which won't impact temps much. The rest of the area
will drop off into the 50s. Perhaps only the urban areas will hang
up at 60F.

Wednesday may be a little breezy, with winds picking up out of the
west through the morning. Gusts could get into the 20s in the
afternoon. Maxes in the m70s-l80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Significant area of showers and thunderstorms will move into cwa
Wed night and early Thursday. SPC outlook has western cwa in
marginal risk wed night which moves south and east on Thursday. In
addition there will be some heavy downpours accompanied with the
storms. Given that most of the CWA has been very dry so far this
month, thinking is that rain will be beneficial, but will have to
monitor the intensities of the rain for any localized flooding.

After system moves through early Thursday region under high height mean
trof into early Saturday with dry weather and seasonal
temperatures with low humidities. Ridging builds to our south and
west over the weekend with rising heights and warm to hot weather
by the end of the weekend. Heights fall early next week as trof
develops to our north. Unsettled weather likely to return to
region early next week with this pattern.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Cold front just about to the MD border with dry air filtering in
to all locations from the north. Any lingering ceilings will
diminish through the next few hours.

Good VFR will continue through Wednesday with west winds to
10-15 knots.

OUTLOOK...

Wed...No sig wx.

Wed PM-Thu...Possible restrictions with showers and
thunderstorms.

Fri+Sat...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/La Corte
NEAR TERM...Dangelo/La Corte
SHORT TERM...Dangelo
LONG TERM...Ross
AVIATION...Tyburski
Hazardous weather outlook, Jun 21, 2:46 PM EDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
246 PM EDT TUE JUN 21 2016

PAZ006-011-012-037-041-042-045-046-049-051>053-221900-
POTTER-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-MONTOUR-NORTHUMBERLAND-
COLUMBIA-
246 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-017>019-024>028-033>036-050-056>059-063>066-221900-
WARREN-MCKEAN-ELK-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SNYDER-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
246 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT AND DURING
THE DAY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 2:43 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
243 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND DMG     2 NW CUMMINSVILLE       40.14N  77.33W
06/21/2016                   CUMBERLAND         PA   EMERGENCY MNGR

            TREES AND WIRES DOWN

0802 AM     HAIL             EAST BERLIN             39.94N  76.98W
06/21/2016  M1.00 INCH       ADAMS              PA   PUBLIC

            QUARTER SIZE HAIL IN EAST BERLIN

0809 AM     TSTM WND DMG     SPRING GROVE            39.88N  76.86W
06/21/2016                   YORK               PA   EMERGENCY MNGR

            ROOF OFF OF BUILDING ON NORTH MAIN STREET

0812 AM     TSTM WND DMG     HOMELAND GARDENS        39.92N  76.71W
06/21/2016                   YORK               PA   EMERGENCY MNGR

            TREES AND WIRES DOWN ON PINE GROVE ROAD

&&

EVENT NUMBER CTP1601679 CTP1601682 CTP1601681 CTP1601680

TYBURSKI
Special weather statement, Jun 21, 7:20 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
720 PM EDT TUE JUN 21 2016

PAZ036-064-212345-
ADAMS PA-FRANKLIN PA-
720 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 745 PM EDT...

AT 719 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GREENCASTLE...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN AND HAIL AS LARGE AS NICKELS ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GETTYSBURG...WAYNESBORO...GREENCASTLE...LAKE HERITAGE...
WAYNE HEIGHTS...MARION...MONT ALTO...CARROLL VALLEY...ROUZERVILLE...
ORRTANNA...QUINCY...FAIRFIELD...MCKNIGHTSTOWN...STATE LINE...
GETTYSBURG COLLEGE...GETTYSBURG NATIONAL MILITARY PARK...
PENN STATE MONT ALTO AND LIBERTY MOUNTAIN RESORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3987 7774 3987 7717 3972 7719 3972 7776
TIME...MOT...LOC 2319Z 275DEG 32KT 3977 7766

LA CORTE
Special weather statement, Jun 21, 7:47 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
747 PM EDT TUE JUN 21 2016

PAZ064-065-220030-
ADAMS PA-YORK PA-
747 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND YORK COUNTIES
UNTIL 830 PM EDT...

AT 746 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GETTYSBURG...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN AND HAIL AS LARGE AS NICKELS ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PARKVILLE...HANOVER...GETTYSBURG...LAKE HERITAGE...EAST BERLIN...
DOVER...SPRING GROVE...BONNEAUVILLE...LITTLESTOWN...MCSHERRYSTOWN...
PENNVILLE...NEW OXFORD...CODORUS...HAMPTON...YORK AIRPORT...
CARROLL VALLEY...CASHTOWN...ORRTANNA...HUNTERSTOWN AND GLENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3990 7747 4002 7684 3972 7678 3972 7746
TIME...MOT...LOC 2346Z 261DEG 22KT 3984 7729

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:38 AM EDTSpecial Weather StatementCTPWarren37 min
Jun 21, 1:43 AM EDTSpecial Weather StatementCTPTioga47 min
Jun 21, 2:23 AM EDTSpecial Weather StatementCTPPotter37 min
Jun 21, 3:01 AM EDTSpecial Weather StatementCTPLycoming, Sullivan59 min
Jun 21, 4:08 AM EDTSpecial Weather StatementCTPColumbia, Montour22 min
Jun 21, 6:43 AM EDTSpecial Weather StatementCTPCumberland47 min
Jun 21, 7:16 AM EDTSpecial Weather StatementCTPCumberland29 min
Jun 21, 7:22 AM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York53 min
Jun 21, 8:11 AM EDTSevere Thunderstorm WarningCTPYork27 min
Jun 21, 11:40 AM EDTSpecial Weather StatementCTPAdams, Franklin, Fulton20 min
Jun 21, 12:01 PM EDTSpecial Weather StatementCTPAdams, Franklin44 min
Jun 21, 12:21 PM EDTSpecial Weather StatementCTPSomerset54 min
Jun 21, 7:20 PM EDTSpecial Weather StatementCTPAdams25 min
Jun 21, 7:47 PM EDTSpecial Weather StatementCTPAdams43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.